How do you get propylene glycol toxicity?
Propylene glycol is a compound that's been used in food and medicine for decades. It's also used as a base for many e-liquids, which are inhaled by vapers. Propylene glycol toxicity occurs when you ingest too much propylene glycol, which can happen if you vape too much or if your e-liquid has more propylene glycol than it should.
Ingesting too much propylene glycol by itself
If you've ever had a headache or other symptoms of dehydration, then you probably know that one way to relieve them is by drinking fluids. Propylene glycol can be used as an ingredient in some beverages and food products (such as cake icing). Ingesting too much propylene glycol by itself can cause a variety of symptoms, including nausea, vomiting and stomach pain; headache, dizziness and fatigue.
Ingesting too much vegetable glycerin by itself
You may have heard that vegetable glycerin is used in e-liquid to provide a thicker texture, with less of an oily feeling on the tongue. This makes sense, since vegetable glycerin is derived from plants and can be found in many natural products. However, if you were to ingest too much vegetable glycerin by itself, you might experience side effects like nausea, vomiting and diarrhoea (which are similar to those associated with nicotine poisoning). Ingesting too much e-liquid at once could also cause these symptoms.
It’s important to note that ingesting excessive amounts of vegetable glycerin by itself—or having a reaction after drinking too much e-liquid—is not toxic but will make you feel sick instead!
Ingesting too much nicotine by itself
Nicotine is a stimulant, and it can cause a number of symptoms when ingested in large enough amounts. These symptoms include nausea, vomiting and diarrhoea. Nicotine may also cause seizures—it helps to explain why people who are addicted to nicotine products tend not to come across as being very healthy.
Nicotine can also lead to heart problems like irregular heartbeats or high blood pressure (hypertension). For this reason, there are federal laws that regulate how much nicotine is allowed in different types of tobacco products.
Nicotine poisoning can also be fatal; this happens when someone accidentally swallows too much at once or if they are seriously ill with another condition. In fact, deaths from nicotine poisoning account for only about 1% of all deaths caused by drugs every year according to the Centres for Disease Control and Prevention (CDC).
Combining propylene glycol with other compounds to create toxic compounds
Propylene glycol can also be mixed with other compounds to create toxic compounds. For example, mixing propylene glycol with ethylene oxide creates adipic acid, which is known to cause skin irritation and respiratory tract problems. Avoiding propylene glycol in these mixtures is essential to reducing the risk of toxicity.
If you have ingested too much propylene glycol or vegetable glycerin, seek medical attention immediately. You should also contact local poison control centres for more information about how best to proceed.
Not ingesting enough water
If you don't drink enough water, your body won't be able to process propylene glycol properly. Ingesting too much of the substance can cause serious side effects and even death if you don't have enough water in your system to flush it out of your body.
Propylene glycol toxicity is caused by ingesting too much propylene glycol
Propylene glycol toxicity is caused by ingesting too much propylene glycol. Propylene glycol is a clear, colourless, viscous liquid that's used in numerous pharmaceutical and cosmetic products, including:
Soft drink syrups (like Pepsi)
Food colouring agents
Some brands of "non-alcoholic" beer
Propylene glycol may cause several symptoms when ingested in large quantities. These include nausea, vomiting and abdominal pain; drowsiness or dizziness; seizures; kidney damage.
With proper precaution, you can avoid propylene glycol toxicity. But if you do end up with this condition, there are ways to treat it. Fore more info on PG see our blog.